Wisconsin, 2009Winter Storm in Wisconsin, December 8 to 9, 2009
December 8 to 9, 2009 · NWS MPX · 9 events in 9 counties and zones
A powerful winter storm developed across the central plains Tuesday afternoon, and quickly intensified as it moved across the southern Great Lakes by Wednesday morning. A broad area of light snow developed across southern Minnesota, and into west central Wisconsin Tuesday afternoon, but heavier snowfall develop during the evening and overnight hours as the storm intensified.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm developed across the central plains Tuesday afternoon, and quickly intensified as it moved across the southern Great Lakes by Wednesday morning.
A broad area of light snow developed across southern Minnesota, and into west central Wisconsin Tuesday afternoon, but heavier snowfall develop during the evening and overnight hours as the storm intensified. Several locations in west central Wisconsin reported nearly a foot of snow by Wednesday morning, with the heaviest report in Eau Claire, Wisconsin at 13.1 inches. Stanley, Baldwin, and Augusta all reported a foot of snow as the storm departed Wednesday evening.
In addition to the heavy snowfall reports, strong winds developed and caused near blizzard conditions for a large area of west central Wisconsin. Frequent gusts of 25 to 35 mph were reported during the height of the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 8, 6:06 AM CST, 4 hours 54 minutes earlier.
Area forecast discussion, Dec 8, 6:06 AM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
606 AM CST TUE DEC 8 2009
.UPDATE...
ADDED 12Z TAF DISCUSSION BELOW.
&&
.DISCUSSION...
TWO PRIMARY CONCERNS WITH THIS FORECAST PACKAGE AS THE WINTER
STORM BEGINS TO DEVELOP ACROSS THE PLAINS LATER TODAY.
FIRST...THE INITIAL ONSET OF PRECIPITATION WILL BE DELAY A FEW HRS
IN THE FAR N/NE CWA AS DRIER ARCTIC AIRMASS REMAINS IN PLACE AND
WILL HINDER ACCUMULATING SNOWFALL. HOWEVER...THIS AIRMASS WILL
BE QUICKLY MODIFIED AS STRONG MOISTURE ADVECTION FROM THE PLAINS
COMMENCES BY MID/LATE AFTN. CURRENT SFC ANALYSIS WITH HRLY
PRECIPITATION TOTALS CONTINUE TO INCREASE ALONG THE MO/IA BORDER
WITH VSBYS LOWERING TO LESS THAN TWO MILES. REFLECTIVITY PATTERN
WITH THE HIGHEST RETURNS HAVE BEEN CONCENTRATED ACROSS SOUTHERN
IA/NORTHERN MO OVERNIGHT. HOWEVER...THERE HAS BEEN AN OVERALL
INCREASE IN HIGHER REFLECTIVITY RETURNS IN NE NEBRASKA WHICH WILL
EVENTUALLY SATURATE THE ATMOSPHERE THIS MORNING IN SW MN. MAY
MODIFY MORNING POPS/WX GRIDS BASED ON REFLECTIVITY PATTERN BY 4
AM.
SECONDLY...THIS CURRENT COLD/DRY AIRMASS WILL ALSO ENHANCE
SNOWFALL RATIOS. THIS MAY LEAD TO RATIOS IN THE 15 OR 20-1 RANGE
WHICH WILL PRODUCE HIGHER SNOWFALL AMTS...EVEN IF THE QPF ISNT
AS HIGH. CURRENT SNOWFALL AMTS WERE BASED ON HPC QPF BUT MODIFIED
THEM FROM THE LATEST GFS 18-1 SNOWFALL RATIO. THIS WILL LEAD TO
SLIGHTLY HIGHER AMTS...WITH EIGHT INCHES OR MORE LIKELY FROM NEAR
ST. JAMES...NORTHEAST TO THE TWIN CITIES AND LADYSMITH WISCONSIN.
THESE AMTS WILL LIKELY BE MODIFIED AS LATER FORECASTERS BEGIN TO
FINE TUNE THE HIGHEST SNOWFALL RATES AND WHERE THE MAXIMIZED
OMEGAS WILL LIE BASED ON RADAR TRENDS. LATEST 06Z NAM
INITIALIZATION SEEMS TO HAVE A GOOD HANDLE ON THE DRIER AIRMASS IN
PLACE...WHICH DOESNT INCREASE THE DEEPEST MOISTURE UNTIL AFT
18Z...ESPECIALLY NORTH OF I-94. THIS WILL LEAD TO OCCASIONAL
FLURRIES OR LIGHT SNOW...WITH MODERATE SNOW HOLDING OFF UNTIL LATE
IN THE DAY.
BASED ON STRONG FORCING AND MOISTURE ADVECTION FROM SEVERAL MODELS
WHICH HAVE BEEN FAIRLY CONSISTENT...SN WITH PERIODS OF +SN WILL
LIKELY DEVELOP ACROSS SOUTH CENTRAL MN LATE THIS AFTN...THEN
SPREAD RAPIDLY N/NE ACROSS THE TWIN CITIES...AND INTO WEST CENTRAL
WISCONSIN DURING THE OVERNIGHT PERIOD. SNOWFALL RATES WILL LIKELY
RANGE FROM ONE HALF...TO LOCALLY ONE INCH PER HOUR BETWEEN 03 TO
09Z WEDNESDAY WHICH IS RELATED TO THE BEST FORCING AND MOISTURE
FIELDS. WESTERN WISCONSIN WILL HOLD ONTO THIS SCENARIO LONGER
WHICH MAY LEAD TO LOCALLY 10+ INCHES...ESPECIALLY AROUND EAU
CLAIRE.
ANOTHER ASPECT TO THIS SYSTEM IS THE RAPID INTENSIFICATION OF THE
SFC LOW WHICH WILL DEEPEN ACROSS NORTHERN MO TODAY...AND BE NEAR
MKE BY 12Z WED. NEARLY 20 MB DROP ON THE SFC LOW IS PROGGED BY THE
LATEST NAM WITH A SPAN OF 1012 MB ALONG THE WESTERN MN BORDER...TO
988 NEAR THE FAR SE CORNER. THIS WILL LEAD TO STRONG WINDS
DEVELOPING LATER THIS EVENING...WITH BLIZZARD CONDITIONS IN SOUTH
CENTRAL MN BY LATE EVENING. WITH THE FLUFFY NATURE OF THIS
SNOWFALL...VSBY WILL LIKELY FALL BELOW 1/4 OF A MILE FOR SEVERAL
HRS DURING THE NIGHT AND WEDNESDAY BEFORE THE PRESSURE GRADIENT
BEGINS TO LESSEN.
AFTER WEDNESDAY EVENING...THERE REMAINS SOME CONCERNS WITH THE
AMOUNT OF COLD AIR FOR LATER IN THE WEEK...AND FOR THE UPCOMING
WEEKEND. HAVE LEAN TOWARD COLDER TEMPERATURES...ESPECIALLY FOR THE
OVERNIGHT PERIOD WITH NEW SNOW COVER AND TEMPERATURES ALREADY -40C
JUST OVER THE BORDER OF MT THIS MORNING. NOT UNTIL LATER NEXT WEEK
WILL ANY TYPE OF MODIFICATION OF THIS AIR MASS TAKE PLACE.
PLUS...DUE TO THE ANTICIPATION SNOW COVER ACROSS IA/MO...ANY TYPE
OF WARMER AIR RETURNING NORTHWARD FROM THE SOUTHERN PLAINS...WILL
LIKELY BE MODIFIED (HENCE...LOW CLOUD COVER WITH FOG ). ..JLT..
&&
.AVIATION.../12Z TAF ISSUANCE/
WEAK LIFT FROM IOWA AND NEBRASKA HAS PUSHED INTO SOUTH
CENTRAL MINNESOTA THIS MORNING...WITH VSBYS JUST INTO IFR
CATEGORY SOUTH OF OUR TAF SITES. MVFR CIGS ARE IN PLACE JUST TO
THE SOUTH OF OUR TAF SITES AS WELL. TAF SITES ARE ALL VFR AS OF
12Z BUT MVFR WILL BE PUSHING INTO MOST AREAS BY MID MORNING.
EXPECT MVFR VSBYS OR JUST INTO IFR TO SPREAD ACROSS THE AREA LATER
THIS MORNING AS WELL. THE STRONGER LIFT ASSOCIATED WITH THE NORTHEAST
MOVING DEEP LOW PRESSURE WILL ARRIVE THIS AFTERNOON PUSHING CIGS
AND VSBYS INTO IFR MOST LOCATIONS. A PERIOD OF HEAVIER SNOW IS
LIKELY AT KMSP...KRNH AND KEAU OVERNIGHT AS THE SURFACE LOW PUSHES
TOWARD NORTHERN ILLINOIS AND FAR SE WISCONSIN. HAVE DROPPED VSBYS
DOWN TO AT LEAST ONE HALF MILE...BUT COULD SEE CONDITIONS AS LOW
AS ONE QUARTER MILE IF AN AREA OF ENHANCED LIFT SETS UP OVER SE MN
INTO WESTERN WISCONSIN. THE MOST LIKELY AREA FOR THIS WOULD BE
KRNH AND KEAU. WILL NEED TO WATCH TRENDS FOR KMSP. CIGS WILL DROP
TO THE 003-004 RANGE. VSBYS LESS THAN ONE QUARTER MILE IN SNOW AND
BLOWING SNOW ARE LIKELEY SOUTH OF KMSP TO THE IOWA BORDER IN THE
AREA OF DEVELOPING STRONGER WINDS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST WEDNESDAY
NIGHT FOR ANOKA-BROWN-CARVER-CHISAGO-DAKOTA-GOODHUE-
HENNEPIN-LE SUEUR-NICOLLET-RAMSEY-RICE-SCOTT-SIBLEY-
WASHINGTON.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST WEDNESDAY
FOR BENTON-CHIPPEWA-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-
MCLEOD-MEEKER-MILLE LACS-MORRISON-REDWOOD-RENVILLE-
SHERBURNE-STEARNS-SWIFT-WRIGHT-YELLOW MEDICINE.
BLIZZARD WARNING FROM NOON TODAY TO MIDNIGHT CST WEDNESDAY NIGHT
FOR BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-
WATONWAN.
WI...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST WEDNESDAY
NIGHT FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-
RUSK-ST. CROIX.
&&
JLT/JPRHazardous weather outlook, Dec 8, 4:03 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
403 AM CST TUE DEC 8 2009
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
403 AM CST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL SPREAD FROM FAR SOUTHWEST AND SOUTH CENTRAL
MINNESOTA...INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN BY
AFTERNOON. AREAS OF HEAVIER SNOW WILL DEVELOP OVER SOUTH CENTRAL
MINNESOTA THIS AFTERNOON.
SNOW WILL BECOME HEAVIER TONIGHT...ESPECIALLY OVER SOUTH CENTRAL
AND EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. NORTH TO
NORTHEAST WINDS WILL ALSO INCREASE...CAUSING BLIZZARD CONDITIONS
OVER SOUTH CENTRAL MINNESOTA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW AND BLOWING SNOW WILL CONTINUE OVER THE ENTIRE OUTLOOK AREA
WEDNESDAY MORNING...BUT BEGIN TO DIMINISH IN WEST CENTRAL AND
SOUTHWEST MINNESOTA IN THE AFTERNOON. SNOWFALL TOTALS WILL RANGE
FROM 3 INCHES IN WEST CENTRAL MINNESOTA TO NEAR 10 INCHES IN FAR
SOUTH CENTRAL MINNESOTA...AND INTO WEST CENTRAL WISCONSIN.
IN ADDITION TO THE SNOW AND BLOWING SNOW...WIND CHILL VALUES WILL
DROP TO 20 TO 30 BELOW ZERO BY WEDNESDAY EVENING.
CONTINUE TO MONITOR FUTURE WINTER WEATHER STATEMENTS FOR SPECIFIC
DETAILS AND THE LATEST TRENDS CONCERNING THIS SNOW STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
JPR/JLT/AZ
Winter Storm, Pierce
- When
- December 8, 11:00 AM CST to December 9, 3:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.720, -92.422 (the zone’s center; the record gives no point)
The local highway department observed hazardous driving conditions late Tuesday evening as snowfall became heavier. Wind speeds also increased and were sustained between 20 and 30 mph during the height of the storm. Wind and snow begun to decrease Wednesday afternoon as the storm moved east of the area. Total snowfall amounts ranged from 10 to 14 inches.
Winter Storm, Pepin
- When
- December 8, 11:00 AM CST to December 9, 3:00 PM CST
- Where
- Pepin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.483, -92.150 (the zone’s center; the record gives no point)
The local highway department observed hazardous driving conditions late Tuesday evening as snowfall became heavier. Wind speeds also increased and were sustained between 20 and 30 mph during the height of the storm. Wind and snow begun to decrease Wednesday afternoon as the storm moved east of the area. Total snowfall amounts ranged from 10 to 12 inches.
Winter Storm, Eau Claire
- When
- December 8, 11:00 AM CST to December 9, 3:00 PM CST
- Where
- Eau Claire forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.727, -91.286 (the zone’s center; the record gives no point)
The local highway department observed hazardous driving conditions late Tuesday evening as snowfall became heavier. Wind speeds also increased and were sustained between 20 and 30 mph during the height of the storm. Wind and snow begun to decrease Wednesday afternoon as the storm moved east of the area. Total snowfall amounts ranged from 10 to 13 inches.
Winter Storm, Chippewa
- When
- December 8, 12:00 PM CST to December 9, 3:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.069, -91.280 (the zone’s center; the record gives no point)
The local highway department observed hazardous driving conditions late Tuesday evening as snowfall became heavier. Wind speeds also increased and were sustained between 20 and 30 mph during the height of the storm. Wind and snow begun to decrease Wednesday afternoon as the storm moved east of the area. Total snowfall amounts ranged from 6 to 13 inches.
Winter Storm, Dunn
- When
- December 8, 12:00 PM CST to December 9, 3:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.947, -91.896 (the zone’s center; the record gives no point)
The local highway department observed hazardous driving conditions late Tuesday evening as snowfall became heavier. Wind speeds also increased and were sustained between 20 and 30 mph during the height of the storm. Wind and snow begun to decrease Wednesday afternoon as the storm moved east of the area. Total snowfall amounts ranged from 7 to 10 inches.
Winter Storm, St. Croix
- When
- December 8, 12:00 PM CST to December 9, 3:00 PM CST
- Where
- St. Croix forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
The local highway department observed hazardous driving conditions early Wednesday morning as snowfall became heavier. Wind speeds also increased and were sustained between 20 and 30 mph during the height of the storm. Wind and snow begun to decrease Wednesday afternoon as the storm moved east of the area. Total snowfall amounts ranged from 5 to 10 inches.
Winter Storm, Polk
- When
- December 8, 1:00 PM CST to December 9, 3:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
The local highway department observed hazardous driving conditions early Wednesday morning as snowfall became heavier. Wind speeds also increased and were sustained between 20 and 30 mph during the height of the storm. Wind and snow begun to decrease Wednesday afternoon as the storm moved east of the area. Total snowfall amounts ranged from 4 to 9 inches.
Winter Storm, Barron
- When
- December 8, 1:00 PM CST to December 9, 3:00 PM CST
- Where
- Barron forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.424, -91.848 (the zone’s center; the record gives no point)
The local highway department observed hazardous driving conditions early Wednesday morning as snowfall became heavier. Wind speeds also increased and were sustained between 20 and 30 mph during the height of the storm. Wind and snow begun to decrease Wednesday afternoon as the storm moved east of the area. Total snowfall amounts ranged from 6 to 9 inches.
Winter Storm, Rusk
- When
- December 8, 1:00 PM CST to December 9, 3:00 PM CST
- Where
- Rusk forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.475, -91.133 (the zone’s center; the record gives no point)
The local highway department observed hazardous driving conditions early Wednesday morning as snowfall became heavier. Wind speeds also increased and were sustained between 20 and 30 mph during the height of the storm. Wind and snow begun to decrease Wednesday afternoon as the storm moved east of the area. Total snowfall amounts ranged from 5 to 8 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- High Surf in California, December 8 to 9, 20091 death · 1 event
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- High Wind in New Mexico, December 8, 20092 injured · $6.0 million · 101 kt wind · 3 events
- Flash Flooding and Flooding in Alabama, December 8 to 9, 2009$1.8 million · 61 kt wind · 32 events
- High Wind in Texas, December 8, 2009$2.2 million · 69 kt wind · 2 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199354, 199355, 199356, 199357, 199358, 199359, 199360, 199361, 199362.